Colorado, 2019Wildfire in Colorado, July 11 to 13, 2019
July 11 to 13, 2019 · NWS GJT · 1 event in 1 county or zone
5 miles south-southwest of Rangely.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire was ignited, most likely by a lightning strike, 5.5 miles south-southwest of Rangely.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 11, 4:32 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 11, 4:32 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
532 PM MDT Thu Jul 11 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 259 PM MDT Thu Jul 11 2019
High pressure will remain in control over the central and southern
Rockies through the short-term forecast period. Counter-clockwise
flow around this area of high pressure will transport moisture
northward along the western periphery of the circulation. As PWAT
and low-level RH values rise, so will the threat of afternoon
showers and thunderstorms. Friday will favor initial convective
development in the higher terrain across all of the central and
southern mountains of eastern Utah and western Colorado. Later in
the afternoon, showers and storms may survive a bit longer off the
higher terrain compared with today, given the slight increase in
moisture profiles. Expect high temperatures to run around or
perhaps a degree or two cooler than they were on Thursday given
slightly earlier convective initiation and afternoon cloud cover.
Overnight lows have run slightly lower than guidance over the past
few days. The favored trend in this forecast package was the lower
end of guidance, even with the expected increase in lingering
evening cloud cover.
.LONG TERM...(Saturday through Thursday)
Issued at 259 PM MDT Thu Jul 11 2019
Saturday and Sunday will likely see the greatest shower and
thunderstorm coverage across the western slope over the remainder
of the forecast period. High pressure will remain firmly
entrenched to the east of the Rockies, resulting in continued
south to southwesterly flow over the Four Corners region
throughout the weekend. PWAT values peak early on Sunday, ahead of
a weak wave of energy expected to pass well north of the Wyoming
border later that day. A slight increase in wind speeds aloft will
mean slightly more organized convection on Sunday as the wave
passes. This wave will force the persistent area of high pressure
eastward by Monday and Tuesday. The result will be a more
suppressed convective setup early next week, with storms favored
along the divide and in southwest Colorado only. By the middle of
next week, differences in forecast guidance emerge with the ECMWF
favoring a drier pattern, and the GFS attempting to reinvigorate
more moist southwest flow over the Four Corners. Overall,
afternoon high temperatures will run a degree or two above above
average through the long term.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 530 PM MDT Thu Jul 11 2019
VFR conditions will prevail for the next 24 hours with isolated
to widely scattered showers and thunderstorms over the higher
terrain until 03Z this evening and again Friday afternoon. Gusty
outflow winds will be the primary concern near storms, otherwise
expect terrain-driven winds to continue.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGJT
Hazardous weather outlook, Jul 11, 2:09 AM MST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MDT Thu Jul 11 2019
COZ001>014-017>023-UTZ022>025-027>029-120915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MDT Thu Jul 11 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated thunderstorms will develop over the high terrain this
afternoon with gusty outflow winds and lightning the primary
concerns. Valleys should remain dry and hot.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm chances and coverage increase Friday through Monday
with locally heavy rain, hail, frequent lightning and gusty winds
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 11, 6:03 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
703 PM MDT THU JUL 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 17 NW MOAB 38.77N 109.75W
07/11/2019 M46 MPH GRAND UT ASOS
ASOS STATION KCNY CANYONLANDS FIELD AIRPORT.
&&Wildfire, Lower Yampa River Basin
- When
- July 11, 7:12 PM MST to July 13, 1:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The Park Fire began in mid July, most likely due to lightning, about 5.5 miles south-southwest of Rangely. It grew to 157 acres before it was contained a couple of days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 14, 20193 deaths · 1 event
- Flash Flooding in Pennsylvania, July 11, 20192 deaths · 27 events
- Heat and Damaging Wind in Tennessee, July 11, 20191 death · $2,000 · 2 events
- Flash Flood in New Hampshire, July 11 to 12, 2019$2.9 million · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019$360,000 · 50 kt wind · 35 events
- Flash Flooding and Damaging Winds in North Carolina, July 11 to 12, 2019$61,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, July 11, 2019$50,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in Louisiana, July 11 to 14, 201934 events
- Tornado and Damaging Winds in New Jersey, July 11, 2019EF1 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 11, 201927 events
- Flash Flooding and Flooding in Maryland, July 11 to 12, 201923 events
- Damaging Winds in Virginia, July 11, 2019$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835027.